[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Low blood sugars

> >I have a question regarding low blood sugars.  My son is 3 and has been on the
> >pump using Humulog for about 8 weeks now.  Our endo told us if he has a low to
> >treat it with 1 CHO.  I find if I do this he will rebound and be 300-400
> >afterwards. I am now trying only treating with a 1/2 carb then feeding him a
> >snack with regular coverage.  Any other suggestions?  We are experiencing very
> >few lows since starting on the pump, but he is very active and occasionally
> >has one.

He is so small that this is a tough thing to calculate accurately. 
Try this.

You must know your son's ratios. That is the amount of insulin 
needed to lower bg's and the amount of CHO to raise a bg's a specific 

The most rapid thing to use is glucose. For a three year old, this 
should probably be in liquid or gel form, it might be hard to get him 
to chew a tablet. The gel is available at pharmacies over the 
counter. Powedered glucose (dextrose powder) is also available at the 
pharmacy or can be ordered by them (liquid too but you'll need a 
prescreption I think. It looks like soda pop but is real thick).

The cause of the low must be determined if possible.
If the low is just from extra activity, or a 'basal low' correcting 
with enough glucose to bring him up to 120-150 should do the trick.

If the low is from excess insulin, you must calculate the unused 
insulin remaining and supply enough CHO (glucose) to bring him up to 
120-150 and then a large enough snack to keep him there and use the 
'unused insulin'

Of course, test every 20-30 minutes until you are sure the problem is 

The 200-300 high may be unavoidable. Your son may get so low that his 
liver will flood his system with glucose by converting glucogen to 
glucose in response to the low. If the low is pronounced, this may 
always occur. In any case, the glucogen stores must be replaced, i.e. 
he will need extra insulin to cover the high. Try to watch for some 
early signs of low and treat immediately. Yes, you will be paranoid, 
but so am I about my daughter. After 4 years, I still watch her like 
a hawk. I'm sure I'm over protective and I try not to interfer with 
her life, but I know that once in a while I drive her nuts.

email @ redacted
Insulin-Pumpers website http://www.bizsystems.com/Diabetes/
For subscribe / unsubscribe information,
send the next two lines in a message
to the e-mail address: email @ redacted